North Dakota, 2010

Hail in North Dakota, June 5, 2010

June 5, 2010 · NWS BIS · 1 event in 1 county or zone

Steep mid level lapse rates and moderate wind shear resulted in isolated late afternoon thunderstorms over portions of central North Dakota. One severe hail report was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Steep mid level lapse rates and moderate wind shear resulted in isolated late afternoon thunderstorms over portions of central North Dakota. One severe hail report was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 5, 1:58 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 5, 1:58 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT SAT JUN 5 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...

CURRENTLY...500 MB QUASI-ZONAL FLOW OVER THE NORTHERN CONUS
CONTINUES...WITH WEAK HIGH SURFACE PRESSURE BUILDING INTO THE
NORTHERN PLAINS. A SHORTWAVE TRAVERSING THE FLOW ALOFT...AND WARMING
AT THE SURFACE HAVE RESULTED IN INSTABILITY OVER THE ENTIRE CWA...AN
THEREFORE PLENTY OF THUNDERSTORMS ARE ALREADY DEVELOPING WITHIN THE
CWA. MAJOR FORECAST CONCERN WILL BE CONTINUING PRECIP CHANCES
THROUGHOUT THE SHORT TERM. AS MODELS CONTINUE TO BE IN GOOD
AGREEMENT...HAVE CONTINUED UTILIZING A GENERAL BLEND...WITH A LEAN
TOWARDS THE MORE CONSISTENT ECMWF.

MODELS DEPICT CONTINUING CAPE VALUES OF 1000-2000 J/KG THROUGH THE
LATE AFTERNOON TODAY AND INTO THE EARLY EVENING HOURS. WIDESPREAD
THUNDERSTORMS AND SHOWERS SHOULD CONTINUE THROUGH UNTIL AFTER SUNSET
WHEN THE LOSS OF DAYTIME HEATING LEADS TO MORE STABILITY. DUE TO A
GENERAL LACK OF LOW LEVEL SHEAR...ONLY 5 TO 10 KNOTS ON
AVERAGE...LITTLE ORGANIZATION IS EXPECTED. SHOWERS MAY LINGER ON AND
OFF THROUGH THE FIRST PART OF THE OVERNIGHT HOURS...BUT BY
MORNING...EXPECT DRY CONDITIONS AND LITTLE CLOUDINESS.

A SUBTROPICAL RIDGE IS EXPECTED TO BUILD IN OVER THE AMERICAN
SOUTHWEST BY SUNDAY MORNING...WHICH IN TURN PUSHES RIDGING UP ALONG
THE FRONT RANGE OF THE ROCKY MOUNTAINS. THIS SHOULD ACT TO KEEP
SUNDAY AND EARLY MONDAY RATHER UNEVENTFUL...BUT WILL NOT BE STRONG
ENOUGH TO PREVENT A SHORTWAVE FROM TOPPING THE RIDGE AND RESULTING
IN ANOTHER CHANCE OF RAIN AND THUNDERSTORMS BEGINNING LATE MONDAY
MORNING. CHANCES PERSIST THROUGH THE EVENING AND INTO THE OVERNIGHT
HOURS...WHEN FRONTAL PASSAGE IS EXPECTED TO OCCUR. POPS DECREASE
FOR TUESDAY...BUT MODELS SUGGEST ENOUGH DYNAMICS COULD BE IN PLACE
TO KEEP AT LEAST A SLIGHT CHANCE OF PRECIP THROUGH THE REST OF
THE TERM...ESPECIALLY ALONG THE NORTHERN HALF OF THE STATE.

TEMPERATURES SHOULD REMAIN AT OR JUST BELOW NORMAL FOR THE SHORT
TERM...AS NEAR-ZONAL FLOW PREVENTS MUCH TRANSITION. SLIGHT COOLING
CAN BE EXPECTED BEHIND THE FRONT MONDAY NIGHT...BUT SHOULD BE HARDLY
NOTICEABLE.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...

THE GFS AND ECMWF DEVELOP A LONGWAVE TROUGH OVER THE PACIFIC
NORTHWEST ON TUESDAY NIGHT AND DEEPEN IT AS IT DIGS SOUTHWARD
TOWARDS THE SOUTHERN ROCKIES. THIS SCENARIO WILL PRODUCE SOUTHWEST
FLOW ACROSS THE PLAINS OF THE US WITH A SERIES OF EMBEDDED
SHORTWAVES IN THE FLOW...AND THUS A CHANCE OF THUNDERSTORMS WILL BE
IN THE FORECAST THROUGHOUT THE LONG TERM PERIOD.

EXPECTING HIGHS IN THE 70S WEDNESDAY AND THURSDAY...AND 65 TO 75
FRIDAY AND SATURDAY. LOW TEMPERATURES 45 TO 55.

&&

.AVIATION...
ALTHOUGH VFR CONDITIONS ARE EXPECTED ACROSS THE STATE TODAY...THERE
IS A GOOD CHANCE THAT MOST IF NOT ALL TERMINALS WILL SEE SOME MFVR
THIS AFTERNOON AND EVENING AS THUNDERSTORMS DEVELOP ACROSS MUCH OF
THE REGION. KDIK APPEARS THE LAST THREATENED...WITH STRONGER
INSTABILITY AND FORCING TO THE NORTH AND WEST. HOWEVER...WITH LITTLE
IN THE WAY OF LOW-LEVEL SHEAR...ORGANIZED THUNDERSTORMS ARE NOT
LIKELY.  THUNDERSTORM CHANCES DECREASE AFTER SUNSET...BUT SOME
RESIDUAL SHOWERS COULD CONTINUE LATE INTO THE EVENING.
OVERNIGHT...HIGH PRESSURE BUILDS BACK INTO THE STATE AND VFR SHOULD
ONCE AGAIN PREVAIL THROUGH THE REST OF THE TERM. WESTERLY WINDS OF
15 TO 25 KNOTS ARE EXPECTED DURING DAYLIGHT HOURS...DECREASING TO 5
TO 10 OVERNIGHT. LOCALLY HIGHER WINDS CAN BE EXPECTED WITHIN AREAS
OF SHOWERS AND THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BPN/JV/TWH
Hazardous weather outlook, Jun 5, 3:53 AM CST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
453 AM CDT SAT JUN 5 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
453 AM CDT SAT JUN 5 2010 /353 AM MDT SAT JUN 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY. WHILE
THE MAJORITY OF THUNDERSTORMS WILL BE NON-SEVERE...THERE MAY BE A
FEW SEVERE THUNDERSTORMS CONTAINING LARGE HAIL...GUSTY WINDS...AND
BRIEF HEAVY RAIN. THE SHOWERS AND THUNDERSTORMS WILL WEAKEN SATURDAY
EVENING BEFORE ENDING BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP SUNDAY
NIGHT AND CONTINUE INTO MONDAY. A SLIGHT CHANCE OF THUNDERSTORMS
WILL REMAIN IN THE FORECAST FOR TUESDAY AND WEDNESDAY. A MORE
SUBSTANTIAL LOW PRESSURE AND SLOW MOVING SYSTEM MAY BRING SEVERAL
EPISODES OF SHOWERS AND THUNDERSTORMS THURSDAY THROUGH NEXT
WEEKEND. PLEASE CHECK BACK FOR FUTURE UPDATES ON THIS UNSETTLED
FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IF A FEW SEVERE THUNDERSTORMS
DEVELOP AS EXPECTED.

KS

In the hours before

Special weather statement, Jun 5, 1:33 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
233 PM CDT SAT JUN 5 2010

NDZ036-037-046-047-050-052015-
EMMONS ND-KIDDER ND-LOGAN ND-MCINTOSH ND-STUTSMAN ND-
233 PM CDT SAT JUN 5 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN KIDDER...SOUTHWESTERN
STUTSMAN...EXTREME NORTHWESTERN MCINTOSH...NORTHEASTERN EMMONS AND
LOGAN COUNTIES UNTIL 315 PM CDT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR NAPOLEON...OR 56 MILES
SOUTHEAST OF BISMARCK...MOVING SOUTHEAST AT 25 MPH. THE STORM WAS
MOVING TOWARDS BEAVER LAKE AND BURNSTAD.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

OTHER STORMS WERE DEVELOPING FROM NEAR TEMVIK IN EASTERN EMMONS
COUNTY...NORTHEASTWARD TO TAPPEN AND MEDINA. THESE STORMS WERE
MOVING SOUTHEAST AND WILL AFFECT INTERSTATE 94 IN KIDDER AND WESTERN
STUTSMAN COUNTIES...AS WELL AS STREETER AND RURAL AREAS OF SOUTHERN
KIDDER AND SOUTHWESTERN STUTSMAN COUNTIES.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

VINING
Special weather statement, Jun 5, 1:36 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
236 PM CDT SAT JUN 5 2010

NDZ004-005-052030-
BOTTINEAU-ROLETTE-
236 PM CDT SAT JUN 5 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHERN CANADA...ABOUT 20 MILES NORTH OF
BOTTINEAU. THIS STORM IS MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL AFFECT...
  LAKE METIGOSHE STATE PARK...AND THE INTERNATIONAL PEACE GARDEN
THROUGH 330 PM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BIRK
Special weather statement, Jun 5, 1:47 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
247 PM CDT SAT JUN 5 2010

NDZ042-045-052030-
GRANT ND-SIOUX ND-
147 PM MDT SAT JUN 5 2010

...SPECIAL WEATHER STATEMENT FOR SIOUX AND SOUTHERN GRANT COUNTIES
UNTIL 230 PM MDT/330 PM CDT/...

AT 243 PM CDT/143 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE
EXTENDING FROM 10 MILES SOUTH OF CANNON BALL TO 9 MILES NORTH OF
THUNDER HAWK...AND MOVING SOUTH AT 20 MPH. THE STRONGEST STORMS
EXTENDED FROM PRAIRIE KNIGHTS RESORT TO SHIELDS...AND ANOTHER
CLUSTER OF STORMS NEAR AND WEST OF HIGHWAY 31 AT THE BORDER OF GRANT
AND SIOUX COUNTIES

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PRAIRIE KNIGHTS RESORT...
  FORT YATES...
  SELFRIDGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

VINING
Special weather statement, Jun 5, 2:16 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
316 PM CDT SAT JUN 5 2010

NDZ045>047-050-051-052100-
DICKEY ND-EMMONS ND-LOGAN ND-MCINTOSH ND-SIOUX ND-
316 PM CDT SAT JUN 5 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN SIOUX...WESTERN
DICKEY...MCINTOSH...SOUTHERN EMMONS AND SOUTHEASTERN LOGAN COUNTIES
UNTIL 400 PM CDT/300 PM MDT/...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
LEHR IN SOUTHERN LOGAN COUNTY TO MCINTOSH SOUTH DAKOTA OVER SOUTHERN
SIOUX COUNTY...AND MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WISHEK...
  STRASBURG...
  FREDONIA...
  WESTFIELD...
  DANZIG...
  HAGUE...
  ZEELAND...
  ASHLEY...
  VENTURIA...
  FORBES...
  GREEN LAKE...
  HULL...

ALONG WITH AREAS ALONG HIGHWAY 12 ALONG THE NORTH AND SOUTH DAKOTA
BORDER OF SIOUX AND EMMONS COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

VINING
Special weather statement, Jun 5, 4:12 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
512 PM CDT SAT JUN 5 2010

NDZ045-052230-
SIOUX-
512 PM CDT SAT JUN 5 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL SIOUX COUNTY...MOVING
SOUTHEAST AT 40 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BIRK
Special weather statement, Jun 5, 4:31 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
531 PM CDT SAT JUN 5 2010

NDZ025-037-052315-
FOSTER ND-STUTSMAN ND-
531 PM CDT SAT JUN 5 2010

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN STUTSMAN AND EASTERN
FOSTER COUNTIES UNTIL 615 PM CDT...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRACE CITY...OR 41 MILES SOUTH OF DEVILS
LAKE...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GLENFIELD...
  KENSAL...
  JUANITA...
  COURTENAY...
  SPIRITWOOD LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TWH

The radar

The Fargo/Grand Forks radar (KMVX), 105 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Foster

When
June 5, 4:48 PM CST to 5:01 PM CST
Where
Foster County, 3.93 mi SSW of Juanita
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.450, -98.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238211.